Alert archive / Oklahoma / Special Weather Statements in 2023

Special Weather Statement, NWS Norman, OK

July 6, 2023Coal County, Oklahoma

NWS Norman, OK issued this special weather statement at Jul 6, 2023, 2:08 AM CDT for Coal County, Oklahoma. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2023, 2:08 AM CDT (07:08 UTC)
Expired
Jul 6, 2023, 3:00 AM CDT
In force
52 min
Issued by
NWS Norman, OK
Hail
0.88 in
Wind
40

County Coal County, OK

The radar

The Norman radar (KTLX), 132 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 7.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2023-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2023-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
1888 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

413 
WWUS84 KOUN 060708
SPSOUN

Special Weather Statement
National Weather Service Norman OK
208 AM CDT Thu Jul 6 2023
 
OKZ043-047-048-060800-
Coal OK-Atoka OK-Johnston OK-
208 AM CDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of east central
Johnston, southern Coal and west central Atoka Counties through 300
AM CDT...

At 208 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wapanucka, moving northeast at 15 mph.

HAZARD...Wind gusts of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Atoka, Coalgate, Wapanucka, Lehigh, Tupelo, Bromide, Centrahoma,
Clarita, Olney, Fillmore, Coleman, Phillips, Boggy Depot Park, and
southwestern Atoka Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3420 9637 3426 9654 3468 9645 3468 9643
      3443 9607
TIME...MOT...LOC 0708Z 220DEG 12KT 3433 9639 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

$$

WR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at Jul 6, 12:38 AM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 6, 12:38 AM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1238 AM CDT Thu Jul 6 2023

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 234 PM CDT Wed Jul 5 2023

The complex of showers/storms in north central OK will continue to
move across NE/E portions of the fa this afternoon.
Isolated/scattered storm development along/near an outflow boundary
across southern OK curving up into west central OK into the TX
panhandle will remain possible the rest of this afternoon into maybe
early evening. A few of these storms may become strong to severe
with strong winds, hail, and locally heavy rain possible. The higher
potential for severe storms will likely be overnight into Thursday
morning.

Models show storms developing to the NW of the fa this afternoon
then congealing into an MCS that moves into the fa overnight.
Meanwhile, llj is expected to strengthen a bit this evening which
could aid in continued storm development in the eastern panhandles,
maybe into NW OK, this evening which could eventually spread into
the fa as well. What all this means is that one or more storm
complexes along with additional storm development will likely affect
parts of the fa overnight into Thursday morning with the most likely
area for storms across northern and central portions of Oklahoma as
the storms move ESE/SE across the area. Severe storms will be
possible with damaging winds and locally heavy rain the primary
concerns.

Thunderstorms will remain possible Thursday afternoon/evening but
this will be somewhat dependent on how things unfold tonight into
tomorrow morning. With the rain and cloud cover, below average
temperatures (highs in the 80s) are expected across at least the NE
half or so of the fa. More like average temperatures are expected in
SW parts of the fa with highs in the low to mid 90s.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 234 PM CDT Wed Jul 5 2023

With WNW/NW flow aloft continuing into early next week, models are
showing the potential for MCS(s) affecting at least parts of the fa
night/morning hours each day into early next week. There could also
be some storm chances in the afternoon and evening hours of those
days but will be highly dependent on what occurs during the night
and morning hours.

As for the next couple of days, models show an MCS developing in the
High Plains and moving SE into the fa Thursday night into Friday
morning with the highest potential in portions of northern and
central OK. Severe storms will be possible with damaging winds and
heavy rain the primary concern.

As for Friday into Saturday, models show storms developing to the W
and NW of the area then moving into the fa Friday night into
Saturday. Severe storms will be possible during this time as well
with the highest potential across northern OK.

Below normal temperatures are expected to continue across the NE
third to half of the area into early next week due to rain/cloud
cover. Hotter (around to slightly above average) temperatures are
expected in SW OK and western north TX where less rain and cloud
cover is expected.

&&

.AVIATION...
(06Z TAFS)
Issued at 1230 AM CDT Thu Jul 6 2023

A MCS thunderstorm complex will move northwest to southeast
across Oklahoma this morning. MVFR clouds are expected to clear by
early afternoon. Otherwise, VFR conditions are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  83  70  91  72 /  60  20  20  40
Hobart OK         88  70  97  72 /  30   0  10  30
Wichita Falls TX  94  75 101  77 /  20   0   0  10
Gage OK           82  67  96  65 /  40  20  20  40
Ponca City OK     81  66  84  67 /  60  40  60  70
Durant OK         89  73  94  77 /  40  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...25
LONG TERM....25
AVIATION...09
Hazardous weather outlook, Jul 5, 11:18 PM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1118 PM CDT Wed Jul 5 2023

OKZ004>048-050>052-TXZ083>090-070430-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1118 PM CDT Wed Jul 5 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Scattered showers and thunderstorms will be possible across
western Oklahoma late evening into the overnight. Some of these
could be severe with hail to the size golf balls and wind gusts to
70 mph.

Later overnight, one or two complexes of thunderstorms are
expected to move into northern and western Oklahoma, eventually
into central Oklahoma. Damaging gusts up to 75 mph and heavy
rainfall that could lead to localized flooding will be the primary
hazards with these thunderstorms as they move to the southeast.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorms will likely be ongoing across much of Oklahoma
Thursday morning before decreasing in coverage late morning into
the early afternoon.

There is a continued chance of thunderstorms through early next
week as a series of thunderstorm complexes may affect parts of the
area during the overnight into the early morning hours. The most
likely location to be affected by any complexes will be northern
Oklahoma with lower chances with southwest extent. Any
thunderstorms with these complexes could be strong to severe.

.Heat...
Afternoon heat indices from 105 to 110 degrees are possible
across far southern Oklahoma and north Texas beginning Friday and
persisting into early next week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 5, 10:42 PM CDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Norman OK
1042 PM CDT Wed Jul 5 2023

OKZ038-044-060415-
Cotton OK-Comanche OK-
1042 PM CDT Wed Jul 5 2023

...Strong thunderstorms will impact portions of south central
Comanche and northeastern Cotton Counties through 1115 PM CDT...

At 1042 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Lawton to 4 miles northwest of
Walters. Movement was southeast at 20 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lawton, Walters, Geronimo, and Faxon.

This includes Interstate 44 between mile markers 14 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3432 9814 3424 9841 3456 9866 3465 9838
TIME...MOT...LOC 0342Z 321DEG 18KT 3454 9843 3440 9838

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Jul 5, 11:36 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Norman OK
1136 PM CDT Wed Jul 5 2023

OKZ009-060500-
Ellis OK-
1136 PM CDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of northwestern Ellis
County through MIDNIGHT CDT...

At 1135 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Follett, moving east at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Fargo and Catesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3656 10000 3659 9970 3659 9965 3635 9961
      3635 10000 3655 10001
TIME...MOT...LOC 0435Z 261DEG 28KT 3645 10001

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Meister
Special weather statement, Jul 6, 12:13 AM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Norman OK
1213 AM CDT Thu Jul 6 2023

OKZ039-044-045-TXZ090-060545-
Cotton OK-Stephens OK-Jefferson OK-Clay TX-
1213 AM CDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of northern Jefferson,
south central Stephens, east central Cotton and north central Clay
Counties through 1245 AM CDT...

At 1212 AM CDT, Doppler radar was tracking a strong thunderstorm near
Addington. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waurika, Temple, Byers, Hastings, Addington, Sugden, and Waurika
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3427 9827 3436 9770 3408 9760 3404 9817
TIME...MOT...LOC 0512Z 348DEG 3KT 3422 9800

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Meister
Special weather statement, Jul 6, 12:58 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Norman OK
1258 AM CDT Thu Jul 6 2023

TXZ089-090-060630-
Clay TX-Archer TX-
1258 AM CDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of southern Clay and
east central Archer Counties through 130 AM CDT...

At 1257 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Bluegrove, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Scotland, Windthorst, Bellevue, Lake Arrowhead, Bluegrove, Newport,
Joy, Vashti, and Shannon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3351 9856 3374 9850 3384 9827 3362 9798
      3347 9798 3347 9842 3345 9842
TIME...MOT...LOC 0557Z 293DEG 29KT 3361 9818

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Meister
Local storm report, Jul 6, 1:49 AM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
149 AM CDT Thu Jul 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     Tstm Wnd Dmg     3 NNE Lakeside City     33.87N 98.52W
07/05/2023                   Wichita            TX   Public

            Tree limb down near Midwestern State
            University.

&&
Special weather statement, Jul 6, 2:08 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Norman OK
208 AM CDT Thu Jul 6 2023

OKZ043-047-048-060800-
Coal OK-Atoka OK-Johnston OK-
208 AM CDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of east central
Johnston, southern Coal and west central Atoka Counties through 300
AM CDT...

At 208 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wapanucka, moving northeast at 15 mph.

HAZARD...Wind gusts of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Atoka, Coalgate, Wapanucka, Lehigh, Tupelo, Bromide, Centrahoma,
Clarita, Olney, Fillmore, Coleman, Phillips, Boggy Depot Park, and
southwestern Atoka Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3420 9637 3426 9654 3468 9645 3468 9643
      3443 9607
TIME...MOT...LOC 0708Z 220DEG 12KT 3433 9639

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:50 PM CDTSpecial Weather StatementOUNHarmon25 min
Jul 5, 7:52 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNBeckham, Greer, Harmon53 min
Jul 5, 7:55 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson50 min
Jul 5, 8:00 PM CDTTornado WarningOUNGreer, Harmon23 min
Jul 5, 8:42 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNHarmon, Jackson48 min
Jul 5, 10:42 PM CDTSpecial Weather StatementOUNCotton33 min
Jul 5, 11:36 PM CDTSpecial Weather StatementOUNEllis24 min
Jul 5, 11:40 PM CDTSevere Thunderstorm WarningOUNCotton, Jefferson50 min
Jul 6, 12:13 AM CDTSpecial Weather StatementOUNJefferson32 min
Jul 6, 2:11 AM CDTSpecial Weather StatementOUNEllis34 min
Jul 6, 2:21 AM CDTSevere Thunderstorm WarningOUNAtoka, Coal39 min
Jul 6, 2:37 AM CDTSpecial Weather StatementOUNCleveland, Garvin, McClain, Pontotoc, Pottawatomie53 min
Jul 6, 3:17 AM CDTSpecial Weather StatementOUNCoal28 min
Jul 6, 3:34 AM CDTSevere Thunderstorm Warning Considerable damage threatOUNEllis, Roger Mills, Woodward56 min
Jul 6, 4:17 AM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills, Woodward43 min
Jul 6, 4:43 AM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Dewey, Ellis, Roger Mills47 min
Jul 6, 5:20 AM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Roger Mills, Washita40 min
Jul 6, 5:38 AM CDTSpecial Weather StatementOUNOkfuskee37 min
Jul 6, 5:42 AM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Greer, Harmon, Kiowa, Roger Mills and 1 more48 min
Jul 6, 5:47 AM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie28 min
Jul 6, 6:17 AM CDTSpecial Weather StatementOUNLincoln43 min
Jul 6, 6:24 AM CDTSpecial Weather StatementOUNCuster, Greer, Harmon, Kiowa, Washita51 min
Jul 6, 6:26 AM CDTSevere Thunderstorm WarningOUNLincoln34 min
Jul 6, 6:55 AM CDTSpecial Weather StatementOUNJackson, Kiowa35 min
Jul 6, 6:58 AM CDTSevere Thunderstorm WarningOUNLincoln17 min
Jul 6, 7:15 AM CDTAreal Flood AdvisoryOUNLincoln3 hr
Jul 6, 7:26 AM CDTSpecial Weather StatementOUNLincoln34 min
Jul 6, 7:31 AM CDTSpecial Weather StatementOUNCaddo, Canadian, Comanche29 min
Jul 6, 8:09 AM CDTAreal Flood AdvisoryOUNCanadian, Cleveland, Oklahoma3 hr
Jul 6, 9:17 AM CDTAreal Flood AdvisoryOUNLincoln, Oklahoma, Pottawatomie3 hr
Jul 6, 11:36 AM CDTSpecial Weather StatementOUNBryan24 min
Jul 6, 12:11 PM CDTAreal Flood AdvisoryOUNBryan3 hr
Jul 5, 9:27 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNFoard, Hardeman29 min
Jul 6, 12:28 AM CDTSevere Thunderstorm WarningOUNArcher, Clay, Wichita32 min
Jul 6, 12:58 AM CDTSpecial Weather StatementOUNClay32 min

Nearby

Special Weather Statements in Oklahoma, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.